What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before the first event at Jul 17, 1:39 PM EST, 1 hour 26 minutes earlier.
Area forecast discussion, Jul 17, 1:39 PM EST, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Miami FL
239 PM EDT Mon Jul 17 2023
...New LONG TERM...
.SHORT TERM...
(Rest of today through Tuesday)
Issued at 1253 PM EDT Mon Jul 17 2023
Mesoscale forcing will continue to dominate the weather pattern
across South Florida as mid-level ridging remains entrenched over
our area and much of the southern United States. Light and stagnant
synoptic and background surface winds will result in efficient surface
heating once again today as a very humid and saturated airmass
remains in place across South Florida. The prolonged stretch of
excessive heat will continue once again today with high temperatures
reaching the low to mid 90s by the early afternoon. With the warm
seas surface temperatures across our nearshore waters, the passage
of the sea-breeze will not provide much of a cool down. The
combination of these temperatures and relative humidity will result
in feels-like temperatures in the 105F-110F range. If you will be
out and about today, be sure to take the necessary precautions to
protect yourself and your loved ones from heat-related illnesses.
Although synoptic forcing remains meager, mesoscale boundaries and
forcing will provide the necessary lift to initiate convection.
Mesoanalysis indicates the potential for CAPE values of 4000
to 5000 J/kg, modest mid lapse rates of 6 to 6.5 C/km, and a lifted
index value of -9 or lower. These parameters indicate the potential
for widespread thunderstorm activity with the potential of a few
strong to marginally severe thunderstorms. The strongest
storms today will develop along areas of maximized ascent and low
level convergence will be realized along mesoscale boundaries and
collisions. Hazards in play today outside of traditional
thunderstorm hazards like lightning and gusty winds are: isolated
strong to marginally severe wind gusts and heavy rainfall that could
result in localized flooding. Ensemble guidance indicates the
potential of widespread 1-2 inches of rainfall across the east coast
metro this afternoon with a few isolated spots of 3-4+ inches. Given
the messy nature of boundary collisions and veering flow along
the boundary, the potential exists for a brief spin-up tornado or
waterspout. Temperatures in and around shower and thunderstorm
activity will drop into the 70s as rain-cooled downdrafts
bring a much needed relief from the heat.
A similar pattern continues on Tuesday with excessive heat
continuing across the area. Temperatures will reach the low to mid
90s across the area with heat indices reaching the 105-110F range
once again. Shower and thunderstorm coverage may be less in nature
compared today with a greater focus across the Lake Okeechobee
region compared to the east coast metro.
&&
.LONG TERM...
(Tuesday night through next Sunday)
Issued at 234 PM EDT Mon Jul 17 2023
The high amplitude (~600dam) H5 ridge over the SW US will build
eastward at the start of the long term period, with heights
increasing to nearly 595dam (99th percentile for mid-July) by
Wednesday. The ridge will retreat a bit late week in response to a
digging trough over the eastern US, and then potentially build back
late in the period as the trough lifts back northeast. At the
surface, the Bermuda High will build westward on Wednesday
temporarily enhancing low-lvl easterly flow (a weak easterly
disturbance may also pass through the area on Wed). The high will
then weaken as a front moves into the SE US late week and the low-
lvl regime will shift more W-SW by the upcoming weekend. In terms of
SAL (always a pertinent topic in July) a decent plume looks likely
to push over the area late this week into the upcoming weekend.
In terms of sensible weather Wednesday looks generally unsettled
as the weak easterly wave passes through, the precipitation focus
would generally propagate NWrd with time during the day (so an
earlier start in the SE and later in the NW). Flow weakens
Thursday so a more generic sea breeze regime should prevail, while
Friday will likely be the beginning of the SAL push. This may
result in a precipitation gradient from south to north, but still
too early to know exactly where this would set up. Somewhat drier
conditions look likely for the weekend as the drier SAL-influenced
airmass moves in, with the best precipitation chances over
northern and eastern areas given the flow regime.
In terms of temperatures and heat index, unfortunately no respite
(apart from diurnal rainfall) is expected through the period, given
the persistent influence of the ridge, and the very warm near-
coastal SSTs. Peak heat indices will generally run 106-112 degrees
while max temperatures, initially in the low to mid 90s, will
increase to the mid to upper 90s by the weekend as the drier-SWrly
regime develops.
&&
.AVIATION...
(18Z TAFS)
Issued at 1253 PM EDT Mon Jul 17 2023
SHRA/TSRA will continue to develop and increase in coverage
with TEMPOs at east coast terminals possible with sub-MVFR
conditions possible. Breezy and variable winds are possible in
and around SHRA/TSRA. Light and variable winds possible once again
overnight.
&&
.MARINE...
Issued at 1253 PM EDT Mon Jul 17 2023
South-southwesterly winds at 5-10 kts prevail through the start of
the week as high pressure builds in from the Atlantic. Seas should
remain calm through this period, with waves 2 ft or less across all
waters. Increased winds and waves could be possible with
scattered showers and thunderstorms each afternoon.
&&
.PRELIMINARY POINT TEMPS/POPS...
Miami 79 92 80 92 / 50 60 40 70
West Kendall 77 92 79 93 / 40 60 40 70
Opa-Locka 77 92 79 92 / 50 60 30 70
Homestead 77 91 79 91 / 40 60 40 70
Fort Lauderdale 77 90 80 91 / 50 60 30 70
N Ft Lauderdale 78 91 81 92 / 50 60 30 70
Pembroke Pines 77 92 79 92 / 50 60 30 70
West Palm Beach 77 91 79 92 / 60 70 20 60
Boca Raton 77 92 80 93 / 50 60 30 60
Naples 80 93 79 95 / 50 80 40 80
&&
.MFL WATCHES/WARNINGS/ADVISORIES...
FL...Heat Advisory until 7 PM EDT Tuesday for FLZ063-066>075-168-
172>174.
AM...None.
GM...None.
&&
SHORT TERM...Hadi
LONG TERM....Carr
AVIATION...HadiHazardous weather outlook, Jul 17, 8:48 AM EST, 6 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Miami FL
948 AM EDT Mon Jul 17 2023
AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
181400-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach County-Metro Palm Beach County-
Coastal Collier County-Inland Collier County-Inland Broward County-
Metro Broward County-Inland Miami-Dade County-
Metropolitan Miami Dade-Mainland Monroe-Coastal Palm Beach County-
Coastal Broward County-Coastal Miami Dade County-Far South Miami-
Dade County-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
948 AM EDT Mon Jul 17 2023
...Heat Advisory Continues for all of South Florida...
...A Few Strong to Marginally Severe Storms Possible...
This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Florida, southern Florida, southwest Florida and Gulf of
Mexico.
.DAY ONE...Today and tonight.
Heat: A Heat Advisory remains in effect for all of South Florida
as peak heat index values will range between 105 and 110 through the
early evening hours.
Thunderstorms: Scattered to numerous showers and thunderstorms will
develop across portions of South Florida this afternoon and this
evening. A few of the storms could become strong to marginally severe over
inland and eastern sections of South Florida.
Winds: The strongest thunderstorms could contain wind gusts in
excess of 50 mph.
Flooding: Slow moving thunderstorms with heavy rainfall could result
in the potential for localized flooding especially across the east
coast metro areas this afternoon into this evening.
Waterspouts: An isolated waterspout cannot be ruled out over the
Atlantic waters or Lake Okeechobee with the strongest thunderstorms.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Heat index values will remain high throughout most of the week.
These values will range between 105 and 110 each afternoon and early
evening with some localized areas having heat indices exceed 110
degrees.
The chance of showers and thunderstorms will remain elevated
through most of the week. A few of the thunderstorms could become
strong with potential for gusty winds, heavy downpours, and frequent
lightning.
The rip current risk will become elevated across the east coast
beaches towards the middle of the week as east to southeasterly
winds increase.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report high wind, hail, and
flooding to the National Weather Service forecast office in Miami.
In the hours before
Special weather statement, Jul 17, 1:02 PM EST, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Miami FL
202 PM EDT Mon Jul 17 2023
FLZ072>074-173-171845-
Metropolitan Miami Dade FL-Metro Broward County FL-Inland Miami-
Dade County FL-Coastal Miami Dade County FL-
202 PM EDT Mon Jul 17 2023
...A strong thunderstorm will impact portions of northern Miami-Dade
and southern Broward Counties through 245 PM EDT...
At 202 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm over Hialeah, moving northeast at 15 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Miami, Hialeah, Pembroke Pines, Hollywood, Miramar, Miami Beach,
Coral Gables, Surfside, Miami Gardens, North Miami, Doral, North
Miami Beach, Aventura, Miami Lakes, Hialeah Gardens, Opa-Locka, West
Park, Miami Springs, Sweetwater and Miami Shores.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2584 8007 2570 8043 2585 8051 2602 8021
TIME...MOT...LOC 1802Z 238DEG 13KT 2589 8029
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
WRLocal storm report, Jul 17, 1:09 PM EST, 1 hour 56 minutes before
Preliminary Local Storm Report
National Weather Service Miami FL
209 PM EDT Mon Jul 17 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0153 PM Tstm Wnd Gst 2 ENE Miami Lakes 25.92N 80.28W
07/17/2023 M51 MPH Miami-Dade FL ASOS
ASOS station KOPF Miami Opa Locka recorded a
wind gust of 51 mph (44 kt).
&&
SRBSpecial weather statement, Jul 17, 1:30 PM EST, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Miami FL
230 PM EDT Mon Jul 17 2023
FLZ073-074-173-171900-
Metropolitan Miami Dade FL-Inland Miami-Dade County FL-
Coastal Miami Dade County FL-
230 PM EDT Mon Jul 17 2023
...A strong thunderstorm will impact portions of central Miami-Dade
County through 300 PM EDT...
At 230 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm over The Crossings, or near Kendall, moving
east at 10 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Miami, Coral Gables, South Miami, Kendall, The Redland, Pinecrest,
Glenvar Heights, Richmond West, Richmond Heights, Country Walk,
Kendale Lakes, Palmetto Bay, University Of Miami, Zoo Miami, The
Hammocks, West Perrine, Coconut Grove, Olympia Heights, West Kendall
and Sunset.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.
&&
LAT...LON 2556 8052 2566 8054 2573 8035 2576 8025
2560 8019
TIME...MOT...LOC 1830Z 257DEG 7KT 2565 8041
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
WRSpecial weather statement, Jul 17, 2:00 PM EST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Miami FL
300 PM EDT Mon Jul 17 2023
FLZ073-074-173-171945-
Metropolitan Miami Dade FL-Inland Miami-Dade County FL-
Coastal Miami Dade County FL-
300 PM EDT Mon Jul 17 2023
...A strong thunderstorm will impact portions of central Miami-Dade
County through 345 PM EDT...
At 300 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm over Richmond West, or near The Redland, moving
east at 15 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Coral Gables, The Redland, Kendall, Pinecrest, Homestead Base,
Naranja, Princeton, Richmond West, Richmond Heights, Country Walk,
Leisure City, Palmetto Bay, Cutler Bay, Zoo Miami, Goulds, West
Perrine, The Crossings, The Hammocks, Inlikita and South Miami
Heights.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.
&&
LAT...LON 2549 8053 2566 8052 2567 8028 2549 8034
TIME...MOT...LOC 1900Z 268DEG 11KT 2559 8042
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
WRSpecial weather statement, Jul 17, 2:22 PM EST, 43 minutes before
Special Weather Statement
National Weather Service Miami FL
322 PM EDT Mon Jul 17 2023
FLZ067-071-072-172000-
Inland Broward County FL-Metro Broward County FL-
Inland Palm Beach County FL-
322 PM EDT Mon Jul 17 2023
...A strong thunderstorm will impact portions of north central
Broward County through 400 PM EDT...
At 321 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm 7 miles north of Intersection I-75 And U.S. 27,
or 12 miles northwest of Sunrise, moving east at 15 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Coral Springs, Sunrise and Sawgrass Mills Mall.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.
&&
LAT...LON 2619 8053 2636 8050 2631 8029 2615 8032
TIME...MOT...LOC 1921Z 289DEG 11KT 2625 8046
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
WRSpecial weather statement, Jul 17, 2:59 PM EST, 6 minutes before
Special Weather Statement
National Weather Service Miami FL
359 PM EDT Mon Jul 17 2023
FLZ067-068-071-072-168-172-172030-
Inland Broward County FL-Coastal Broward County FL-
Coastal Palm Beach County FL-Metro Broward County FL-
Inland Palm Beach County FL-Metro Palm Beach County FL-
359 PM EDT Mon Jul 17 2023
...A strong thunderstorm will impact portions of northern Broward and
southeastern Palm Beach Counties through 430 PM EDT...
At 358 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm over Godfrey Road, or over Margate, moving
northeast at 5 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Fort Lauderdale, Coral Springs, Pompano Beach, Sunrise, Boca Raton,
Deerfield Beach, Delray Beach, Tamarac, Margate, Lighthouse Point,
Lauderdale-By-The-Sea, Lauderhill, Coconut Creek, Oakland Park, North
Lauderdale, Lauderdale Lakes, Parkland, Wilton Manors, Hillsboro
Beach and Sea Ranch Lakes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Excessive cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2625 8003 2614 8003 2619 8038 2639 8035
2644 8024 2645 8009
TIME...MOT...LOC 1958Z 246DEG 6KT 2628 8021
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
SB